Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Wilmington, NC

August 31, 2017Darlington County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 31, 2017, 5:13 PM EDT for Darlington County, South Carolina. It was in force for 62 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2017, 5:13 PM EDT (21:13 UTC)
Expired
Aug 31, 2017, 6:15 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Darlington County, SC

The radar

The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:36 PM EDTTSTM WND DMGHartsville, SCTREES AND SIGNAGE DOWN ALONG SOUTH 4TH STREET IN HARTSVILLE
Aug 31, 5:50 PM EDTTSTM WND GST 60Darlington, SCESTIMATED WINDS OF 60+ MPH REPORTED BY NWS EMPLOYEE AT DARLINGTON EOC
Aug 31, 5:51 PM EDTTSTM WND DMGDarlington, SCROOF OFF HOUSE AT 1525 NANCYS DRIVE
Aug 31, 5:54 PM EDTTSTM WND DMGDarlington, SCPOWER LINES DOWN IN ROAD ALONG E. BILLY FARROW HWY ABOUT 1/2 MILES WEST OF US 52
Aug 31, 6:03 PM EDTTSTM WND DMGHartsville, SC*** 2 INJ *** MOBILE HOME FLIPPED OVER BY TSTM WINDS
Aug 31, 6:03 PM EDTTSTM WND GST 60Darlington, SCESTIMATED WINDS OF 60+ MPH REPORTED BY NWS EMPLOYEE AT DARLINGTON EOC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS52 KILM 312113
SVRILM
SCC031-312215-
/O.NEW.KILM.SV.W.0078.170831T2113Z-170831T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
513 PM EDT THU AUG 31 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Darlington County in northeastern South Carolina...

* Until 615 PM EDT

* At 512 PM EDT, a severe thunderstorm was located over Clyde, or 7
  miles west of Hartsville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Hartsville, Darlington, North Hartsville, Dovesville, Mont Clare,
  Lydia, Auburn, Darlington Raceway, Clyde, Mechanicsville, Oates,
  Floyd, Kellytown, Florence Darlington Technical College Main
  Campus, Society Hill, Mcleod Medical Center and Carolina Pines
  Regional Medical Center.

People attending Southern 500 should seek safe shelter immediately!

This includes the following highways...
 Interstate 20 between mile markers 125 and 136.
 Interstate 95 IN South Carolina mile marker 146 and near mile marker
167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 8005 3449 7989 3453 7983 3449 7981
      3450 7977 3451 7977 3444 7975 3440 7970
      3439 7970 3431 7966 3429 7968 3430 7973
      3425 7976 3425 7981 3422 7985 3417 8015
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 2112Z 267DEG 28KT 3435 8022 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
2 follow-up statements
538 
WWUS52 KILM 312145
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
545 PM EDT THU AUG 31 2017

SCC031-312215-
/O.CON.KILM.SV.W.0078.000000T0000Z-170831T2215Z/
Darlington SC-
545 PM EDT THU AUG 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR DARLINGTON COUNTY...

At 544 PM EDT, a severe thunderstorm was located over Floyd, or near
Darlington, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Hartsville, Darlington, North Hartsville, Dovesville, Mont Clare,
Lydia, Auburn, Darlington Raceway, Clyde, Mechanicsville, Oates,
Floyd, Kellytown, Florence Darlington Technical College Main Campus,
Society Hill, Mcleod Medical Center and Carolina Pines Regional
Medical Center.

People attending Southern 500 should seek safe shelter immediately!

This includes the following highways...
 Interstate 20 between mile markers 129 and 131.
 Interstate 95 IN South Carolina mile marker 146 and near mile marker
167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3449 8005 3449 7989 3453 7983 3449 7981
      3450 7977 3451 7977 3444 7975 3440 7970
      3439 7970 3431 7966 3429 7968 3430 7973
      3425 7976 3425 7981 3422 7985 3420 8009
      3423 8011 3436 8018 3436 8020 3441 8019
TIME...MOT...LOC 2144Z 267DEG 28KT 3436 7991 

HAIL...1.00IN
WIND...60MPH
 
$$

SHK
304 
WWUS52 KILM 312209
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
609 PM EDT THU AUG 31 2017

SCC031-312219-
/O.EXP.KILM.SV.W.0078.000000T0000Z-170831T2215Z/
Darlington SC-
609 PM EDT THU AUG 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR DARLINGTON COUNTY WILL EXPIRE
AT 615 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3449 8005 3449 7989 3453 7983 3449 7981
      3450 7977 3451 7977 3444 7975 3440 7970
      3439 7970 3431 7966 3429 7968 3430 7973
      3425 7976 3425 7981 3422 7985 3420 8009
      3423 8011 3436 8018 3436 8020 3441 8019
TIME...MOT...LOC 2209Z 267DEG 28KT 3437 7970 

$$

SHK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:38 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 31, 3:38 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
338 PM EDT Thu Aug 31 2017

.SYNOPSIS...
Warmer and more humid air will build into the Carolinas tonight
thru Saturday as the remnants of Harvey move from the lower
Mississippi River valley thru the Ohio River Valley and what's
left of it thru the Northeast States on Sun. Convection will
increase across the area tonight, peaking late Fri thru Sat
before finally ending early Sun. A severe thunderstorm threat
will occur during Fri into Fri night. High pressure and drier
weather is expected during the Sun thru Tue time frame. The next
cold front and associated rain chances will occur Wed into
early Thu.

&&

.NEAR TERM /TONIGHT THROUGH FRIDAY/...
As of 300 PM Thursday...Latest radar and satellite loops
show spotty light showers have moved in from the west, as
well as the development of an extensive CU field throughout
the CWA. Column moisture will deepen tonight and tomorrow as a
deep SWly flow advects in tropical moisture associated with the
remnants of Harvey. At the surface a warm front draped across
southern GA will lift north while dissipating. At the same time,
a back- door style cold front will drop south, stalling in our
vicinity on Friday. The remants of Harvey will move NE along the
Mississippi River Valley through then.

Increasing mositure and presence of frontal boundries will
lead to increasing chances for convection through the period.
A consensus of guidance has scattered showers/isolated
thunderstorms developing late this afternoon/evening and
extending into the overnight hours.

Friday will be interesting with the potential for severe
weather or even a tornado. SPC has us in marginal/slight risk
areas for severe weather and an analysis of forecast
soundings bears this out.

Lows tonight will be mainly in the mid 70s as extensive
cloudiness and a steady southerly flow keeps night-time
temperatures elevated above normal. Friday highs will be
mainly in the mid to upper 80s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Shaping up to be a rather active short
term period. The remants of Harvey will move across the lower
Ohio Valley slowly throuigh the period, only opening up late and
finally getting caught up in the westerlies. An impressive
atmospheric river will extend southward and to the east of the
remants and this will slowly move across the area. There will be
intervals of showers and thunderstorms and we have likely to
good chance across the area most of the time. Pops scale back
early Sunday but remain elevated along the coast which is a
change with this package. The best forcing and pops continue to
be early Saturday morning via good divergence aloft and now
Saturday afternoon when a weaker 500mb shortwave acts on a more
unstable airmass late in the day. Any lingering severe threat
for Saturday afternoon is minimal as the wind shear decreases
appreciably.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...Amazingly, models are quite similar with
the mid-level pattern thru Tue. The exception is the NAM for Sun
when it closes off a mid-level low over GA for much of the day
which keeps the threat of pcpn across the FA. However, stayed
with a dry bias and discounted this closed low aloft. The
negatively tilted upper trof will swing north of the FA during
the day with any lingering pcpn occurring in the morning.

For Mon thru early Tue, have gone with no POPs given the FA
will be under a rather low amplitude trof with the main belt of
the upper westerlies north of the FA. As a result, a weak-modest
sfc high will migrate across the FA.

For late Tue thru Thu, look for increasing POPs with POPs
peaking during Wed into Wed night. Initially, return flow from
the Atlantic and Gulf of Mexico in the low and mid levels
increases the moisture and PW count across the FA, thus giving
rise to low chance for convection. For Wed into Thu, an
amplifying upper trof will expand to the east coast. It will
drive a cold front southeastward, reaching the FA early Thu.
This will further increase the moisture from both Atl and GoM
sources with PWs above 2 inches. The mid-level vorticies
rotating thru this upper trof will further enhance convection
across the FA. For now, will go with 40 to possibly 50 POPs.

Have used a consensus of available MOS Guidance for temps thru
the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z Thursday...Main challenge to aviation interests this
period will be from convection, with chances/coverage of showers
and thunderstorms gradually increasing through the period for
all sites. VSBY/CIGS will in general remain VFR through the
period, but will lower briefly into the MVFR category in passing
convection. Timing confidence for any one TAF site is low, for
now have gone with blanket VCSH for all sites into the evening
hours, then resuming after daybreak Friday morning.

Extended Outlook...Showers and t-storms Friday through Saturday
will bring bouts of reduced visibilities and ceilings, perhaps
into the IFR category at times. VFR conditions will prevail
Saturday night through Monday. Rain chances increase again on
Tuesday.

&&

.MARINE...
NEAR TERM /TONIGHT THROUGH FRIDAY/...
As of 300 PM Thursday...A weak gradient will keep winds light
and souther;y through the period, generally 10 kts or less.
Seas will hover right around their present 2 ft range through
Friday.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Expect southwest winds through most
of the period with winds going more westerly by early Sunday. A
couple of areas of enhanced low level winds will kick up
speeds. The first occurs Friday evening into early Saturday
morning and again late Saturday afternoon. Speeds will be 15-20
knots during this time. Outside of these times expect a
range of 10-15 knots. Significant seas will be 2-4 feet.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 PM Thursday...For Sun thru Tue, rather benign winds
and sea conditions developing across the FA. The hier winds, 10
to 15 kt or around 15 kt, will occur initially early Sun but
then drop back to around 10 kt Sun night thru Tue. This a
result of a weak sfc pg developing Sun and persisting thru Tue
as high pressure settles across the local waters. Wind
directions will mainly be from the south to southwest thru this
period. Significant seas initially early Sun will be around 3
ft with 5 second periods dominating. The sig. seas will drop to
2 ft or less, with 9 second periods dominating, from Sun night
thru Mon Night into Tue. Wavewatch3 does show small forerunner
Irma swell reaching the local waters during Tue with 15 second
periods dominating. For now, will continue with 2 to 3 ft seas.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...REK
SHORT TERM...SHK
LONG TERM...DCH
AVIATION...REK
Hazardous weather outlook, Aug 31, 4:37 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
437 PM EDT Thu Aug 31 2017

NCZ107-012045-
Inland New Hanover-
437 PM EDT Thu Aug 31 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is an increasing risk for severe weather Friday and Friday
evening to include an isolated tornado risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
012045-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Horry-
Coastal Horry-Inland Georgetown-Coastal Georgetown-
437 PM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Strong thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is an increasing risk for severe weather Friday and Friday
evening to include an isolated tornado risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

AMZ250-252-254-256-012045-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
437 PM EDT Thu Aug 31 2017

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Numerous thunderstorms are expected to develop. Some of the
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested.

27

In the hours before

Special weather statement, Aug 31, 4:27 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Wilmington NC
427 PM EDT THU AUG 31 2017

NCZ099-SCZ033-053-312115-
Columbus NC-Inland Horry SC-Marion SC-
427 PM EDT THU AUG 31 2017

...SPECIAL WEATHER STATEMENT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gapway, or near Mullins, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Mullins, Tabor City, Loris, Galivants Ferry, Cherry Grove, Gapway,
Sidney, Rains, Clarendon, Williams, Green Sea, Goretown, Mollie,
Nichols, Carolinas Hospital System - Marion and Loris Community
Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 7874 3402 7935 3424 7936 3426 7914
      3425 7913 3426 7911 3430 7875
TIME...MOT...LOC 2027Z 268DEG 27KT 3415 7927

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:27 PM EDTSpecial Weather StatementILMHorry48 min
Aug 31, 5:17 PM EDTSpecial Weather StatementILMHorry43 min
Aug 31, 6:03 PM EDTSpecial Weather StatementILMMarlboro57 min
Aug 31, 6:15 PM EDTSpecial Weather StatementILMDillon60 min
Aug 31, 7:25 PM EDTSpecial Weather StatementILMHorry65 min
Aug 31, 7:47 PM EDTTornado WarningILMHorry, Marion28 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.